Minnesota, 2010

Hail and Damaging Wind in Minnesota, July 10, 2010

July 10, 2010 · NWS ABR · 4 events in 1 county or zone

A couple severe thunderstorms produced quarter size hail along with sixty mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple severe thunderstorms produced quarter size hail along with sixty mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 10, 2:01 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 10, 2:01 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
301 PM CDT SAT JUL 10 2010

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
STILL ANTICIPATING CONVECTION LATE THIS AFTERNOON INTO THE EVENING
HOURS WITH SVR STORMS POSSIBLE. SVR WATCH 447 HAS ALREADY BEEN
ISSUED FOR A LARGE PORTION OF THE CWA. DRY LINE IS IN THE MISSOURI
RIVER VALLEY WITH WEAK SFC LOW BETWEEN ABR AND MBG. WATCHING A
LINE OF CU FROM NORTHEAST OF ABR DOWN THROUGH ABOUT PIR...WHICH IS
WHERE INITIATION MAY OCCUR. A FEW CELLS TRYING TO BUBBLE UP EAST
OF PIR AT THIS TIME. STILL LOOKING AT MAINLY A LARGE HAIL AND
STRONG WIND THREAT WITH ANY THUNDERSTORMS. TORNADO THREAT RATHER
SMALL THIS AFTERNOON AND LIMITED TO EAST CENTRAL INTO SOUTHEAST
SOUTH DAKOTA.

COLD FRONT WILL DROP SOUTH THROUGH THE CWA OVERNIGHT...BRINGING
COOLER TEMPS AND LESS HUMIDITY ON SUNDAY. NORTHERLY BREEZES WILL
ALSO AFFECT THE AREA. A COUPLE OF WEAK WAVES WILL AFFECT MAINLY
THE WESTERN DAKOTAS SUNDAY AFTERNOON AND AGAIN INTO MONDAY
AFTERNOON. WILL MAINTAIN SLIGHT CHANCE POPS FOR THESE SYSTEMS.

.LONG TERM...TUESDAY THROUGH FRIDAY
A LOW PRESSURE SYSTEM ORIGINATING IN BRITISH COLUMBIA WILL DEEPEN
AND MOVE EAST ACROSS CANADA. AN ASSOCIATED FRONTAL BOUNDARY WILL
SWEEP ACROSS THE REGION TUESDAY. WHILE THE BEST FORCING LOOKS TO
REMAIN NORTH OF OUR REGION...PLENTY OF MOISTURE WILL POOL ALONG
THE FRONT AND THUNDERSTORM DEVELOPMENT IS LIKELY AS THE BOUNDARY
PASSES THROUGH THE EASTERN CWA DURING PEAK HEATING ON TUESDAY. A
SECOND WAVE OF ENERGY WILL EJECT OUT OF THE UPPER LOW WEDNESDAY.
WHILE TIMING DIFFERENCE STILL EXIST...MODELS HAVE BEEN PERSIST ANT
WITH THIS FEATURE AND POPS WERE INCREASED SLIGHTLY ACROSS THE
EASTERN CWA. THE UPPER LOW CONTINUES TO MOVE EAST AND STACKS OVER
THE GREAT LAKES REGION PLACING THE NORTHERN PLAINS IN NORTHWEST
FLOW ALOFT. THIS WILL RESULT IN A DRY FORECAST ON THURSDAY AND
FRIDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF WEAK LOW PRESSURE IS CURRENTLY SITUATED OVER THE
REGION. WARM MOIST AIR AHEAD OF AN INITIAL SURFACE BOUNDARY/PSEUDO
DRY LINE WILL RESULT IN THUNDERSTORMS ACROSS CENTRAL AND EASTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING. CIGS WILL LOWER AND VSBYS
WILL BE REDUCED UNDER THE STRONGER STORMS. A COLD FRONT WILL THEN
SWEEP ACROSS THE STATE TOMORROW MORNING SWITCHING WINDS AROUND TO
THE NORTHWEST AND BRINGING COOLER AND DRYER AIR TO THE REGION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...KRAMLICH
AVIATION...KRAMLICH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 10, 3:11 AM CST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT SAT JUL 10 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
411 AM CDT SAT JUL 10 2010 /311 AM MDT SAT JUL 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS THIS MORNING WILL BE CAPABLE OF PEA HAIL
AND LIGHTING. LATER THIS AFTERNOON...MORE WIDESPREAD ACTIVITY IS
EXPECTED WITH THE THREAT FOR LARGE HAIL AND STRONG WINDS.
THUNDERSTORMS WILL LIKELY FORM JUST EAST OF THE MISSOURI VALLEY
AND SPREAD EAST THROUGH THE AFTERNOON/EVENING HOURS. STORMS WILL
CONTINUE THROUGH THE OVERNIGHT HOURS...WITH COOLER AIR MOVING IN
FOR SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RISK FOR SEVERE WEATHER RETURNS TO THE REGION TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

CONNELLY

In the hours before

Local storm report, Jul 10, 3:31 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
431 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 ENE RELIANCE          43.90N 99.55W
07/10/2010  E1.00 INCH       LYMAN              SD   PUBLIC

            SOME WHEAT CROP DAMAGE

&&

ATG
Local storm report, Jul 10, 4:36 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
536 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             17 S MILLER             44.27N 98.99W
07/10/2010  M1.00 INCH       HAND               SD   TRAINED SPOTTER

&&

TDK
Local storm report, Jul 10, 4:42 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
542 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             1 E AMES                44.27N 99.06W
07/10/2010  E2.50 INCH       HAND               SD   LAW ENFORCEMENT

&&

TDK
Local storm report, Jul 10, 4:50 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
550 PM CDT SAT JUL 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             17 S MILLER             44.27N 98.99W
07/10/2010  E1.75 INCH       HAND               SD   LAW ENFORCEMENT

&&

TMT

The radar

The Aberdeen radar (KABR), 157 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Big Stone

When
July 10, 5:47 PM CST
Where
Big Stone County, 2.52 mi ESE of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
45.460, -96.400

Hail, Big Stone

When
July 10, 6:30 PM CST
Where
Big Stone County, 6.51 mi SE of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.400, -96.360

Hail, Big Stone

When
July 10, 7:28 PM CST
Where
Big Stone County, 0.97 mi W of Ortonville Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.300, -96.440

Thunderstorm Wind, Big Stone

When
July 10, 7:30 PM CST
Where
Big Stone County, 0.69 mi N of Odessa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.280, -96.330

Sixty mph winds were estimated near Odessa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250273, 250274, 250275, 250276.